Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 17, NWS Cheyenne, WY

June 6, 2016Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 6, 2016, 4:24 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2016, 4:24 PM MDT (22:24 UTC)
Expired
Jun 6, 2016, 5:00 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 65 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:55 PM MDTHAIL 11 N Laramie, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS55 KCYS 062224
SVRCYS
WYC001-021-062300-
/O.NEW.KCYS.SV.W.0017.160606T2224Z-160606T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
424 PM MDT MON JUN 6 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALBANY COUNTY IN SOUTHEASTERN WYOMING...
  SOUTHWESTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 500 PM MDT

* AT 424 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIE CITY
  CAMPGROUND...OR NEAR LARAMIE...MOVING SOUTH AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  LARAMIE...THE BUTTES...VEDAUWOO CAMPGROUND...PUMPKIN VINE...VEDAUWOO...
  TIE SIDING...BUFORD...TIE CITY CAMPGROUND...UNIVERSITY OF WYOMING WAR
  MEMORIAL STADIUM AND YELLOW PINE CAMPGROUND.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 304 AND
338.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4139 10574 4148 10549 4101 10518 4100 10568
TIME...MOT...LOC 2224Z 349DEG 31KT 4125 10553 

HAIL...1.00IN
WIND...<50MPH
 
$$

CLAYCOMB
2 follow-up statements
206 
WWUS55 KCYS 062233
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT MON JUN 6 2016

WYC001-021-062300-
/O.CON.KCYS.SV.W.0017.000000T0000Z-160606T2300Z/
ALBANY WY-LARAMIE WY-
433 PM MDT MON JUN 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES...

AT 433 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LARAMIE...
MOVING SOUTH AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
LARAMIE...THE BUTTES...VEDAUWOO CAMPGROUND...PUMPKIN VINE...VEDAUWOO...TIE
SIDING...BUFORD...TIE CITY CAMPGROUND AND UNIVERSITY OF WYOMING WAR
MEMORIAL STADIUM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 309 AND
335.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4130 10572 4139 10556 4101 10518 4100 10568
TIME...MOT...LOC 2233Z 352DEG 19KT 4124 10562 

HAIL...1.00IN
WIND...<50MPH
 
$$

CLAYCOMB
164 
WWUS55 KCYS 062251
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT MON JUN 6 2016

WYC001-021-062300-
/O.EXP.KCYS.SV.W.0017.000000T0000Z-160606T2300Z/
ALBANY WY-LARAMIE WY-
451 PM MDT MON JUN 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES WILL EXPIRE AT 500 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHEYENNE.

LAT...LON 4130 10572 4139 10556 4101 10518 4100 10568
TIME...MOT...LOC 2248Z 349DEG 31KT 4124 10562 

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:14 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 6, 3:14 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
314 PM MDT MON JUN 6 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 309 PM MDT Mon Jun 6 2016

Tonight...Based on visible satellite imagery and placement of the
low and mid level theta-e ridges, we expect isolated to widely
scattered thunderstorms to continue and develop early this
evening along and near our southern mountains, including the Snowy,
Sierra Madre and Southern Laramie Ranges. Boundary layer progs
suggest areas of fog developing after midnight along and near the
southern Laramie Range and Cheyenne.

Tuesday...Expect an increase in afternoon and evening thunderstorm
coverage with an increase in low and mid level moisture. With a weak
shortwave moving across near peak heating, expect isolated to
scattered thunderstorms to erupt along and near the mid level
theta-e ridge axis along I-25. CAPE values, surface based, progged
from 1500 to 2500 J/kg though with bulk shear values only from 20 to
30. So a few pulse type storms may become strong to severe producing
hail and wind threats.

Tuesday night...Thunderstorms will end in the evening with the loss
of daytime heating.

Wednesday...With adequate low and mid level moisture and a weak
shortwave overhead, will see isolated to scattered afternoon and
evening thunderstorms, most numerous over the mountains. With lesser
CAPEs and minimal shear, the storms should be more weak and of a
garden variety compared to Tuesday.

Wednesday night...Again, thunderstorms will end in the evening with
the loss of daytime heating.

.LONG TERM...(Thursday through Monday)
Issued at 309 PM MDT Mon Jun 6 2016

Upper ridge axis across the Intermountain west will slowly slide
east towards the central CONUS towards the weekend as the next upper
trough swings into the Pacific Northwest. Temperatures will be well
above seasonal normals as this ridge axis passes W-E across the CWFA
on Thursday and Friday. There will be enough lift/moisture for
diurnal afternoon and evening thunderstorms both days, but large
scale subsidence will be an effective convection suppressor. Shear
will be non-existent as well so expect convection to be short-lived
and lack organization. Ridge axis begins to shift east over the
weekend allowing the pattern to back to the southwest as the the
next trough moves towards the northern rockies. Isolated primarily
mountain afternoon/evening thunderstorm activity can be expected to
continue into early next week. Temperatures will cool back to
seasonal norms as the ridge pushes east and flattens by early next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 309 PM MDT Mon Jun 6 2016

VFR prevails. Isolated thunderstorms at Laramie and
Cheyenne sites from 21Z to 03Z. Scattered to broken clouds at or
above 5000 feet AGL...except for MVFR ceilings and visibility at
Cheyenne from 10Z to 16Z.

&&

.FIRE WEATHER...
Issued at 309 PM MDT Mon Jun 6 2016

No concerns based on humidities and winds.

&&

.HYDROLOGY...
Issued at 309 PM MDT Mon Jun 6 2016

Continued warmer temperatures through the upcoming week will
result in an increased snowmelt rate into the headwaters of the
Upper North Platte, Little Snake and Laramie Rivers. Low temps
from Tuesday-Friday this week will be in the 40s with daytime
highs ranging from 65 to 70 at elevations between 9000 and
10000ft. Many streams and rivers in southeast Wyoming are expected
to see rises as a result. Water levels in the North Platte in the
Nebraska Panhandle however will see a slow fall or near steady
levels for the next several days due to limited reservoir
releases. Shower and thunderstorm activity expected over the high
country the next few days could enhance snowmelt rates, and
contribute to short-term spikes in water levels on nearby rivers.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...CAH
AVIATION...RUBIN
FIRE WEATHER...CAH
HYDROLOGY...CAH
Hazardous weather outlook, Jun 6, 5:45 AM MDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
545 AM MDT MON JUN 6 2016

WYZ101>119-071145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
545 AM MDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTHERN
LARAMIE RANGE AND ADJACENT AREAS THIS AFTERNOON. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW STRONG STORMS ARE
POSSIBLE WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON TUESDAY OVER AREAS ALONG
AND WEST OF INTERSTATE 25. A FEW THUNDERSTORMS COULD BE STRONG TO
LOCALLY SEVERE.

SOUTHEAST WYOMING RIVERS...CREEKS...AND STREAMS WILL RISE THROUGH
THE WEEK. ACCELERATED SNOWMELT AND RUNOFF WILL OCCUR WITH WARMING
TEMPERATURES ABOVE 9000 FEET ELEVATION. PERSONS WITH RECREATIONAL
INTERESTS IN THE MOUNTAINS SHOULD BE ALERT FOR RAPID FLUCTUATIONS
IN RIVER LEVELS AND FASTER STREAM FLOWS THAT CAN BE DANGEROUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-071145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
545 AM MDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 6, 3:01 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MDT MON JUN 6 2016

WYZ103-105-062145-
SHIRLEY BASIN WY-NORTH LARAMIE RANGE WY-
301 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY COUNTY UNTIL
345 PM MDT...

AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF LITTLE MEDICINE SCHOOL...OR 42 MILES SOUTHWEST OF
DOUGLAS...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
ALBANY COUNTY.

LAT...LON 4228 10592 4231 10581 4214 10561 4207 10592
TIME...MOT...LOC 2101Z 339DEG 12KT 4224 10586

RUBIN
Special weather statement, Jun 6, 3:58 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT MON JUN 6 2016

WYZ115-116-062245-
SOUTH LARAMIE RANGE WY-LARAMIE VALLEY WY-
358 PM MDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WESTERN
LARAMIE COUNTIES UNTIL 445 PM MDT...

AT 357 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM...OR NEAR LARAMIE...MOVING
SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LARAMIE...THE BUTTES...TIE CITY CAMPGROUND...UNIVERSITY OF WYOMING WAR
MEMORIAL STADIUM AND YELLOW PINE CAMPGROUND.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 303 AND
327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4145 10577 4158 10534 4124 10528 4107 10568
TIME...MOT...LOC 2157Z 311DEG 14KT 4138 10556

CLAYCOMB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 11:07 AM MDTRiver Flood WarningCYSCarbon24 hr
Jun 6, 11:07 AM MDTRiver Flood WarningCYSCarbon5 days
Jun 6, 3:01 PM MDTSpecial Weather StatementCYS44 min
Jun 6, 3:58 PM MDTSpecial Weather StatementCYSAlbany47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.